Painful neuropathy with skin denervation after prolonged use of linezolid.

Abstract

The prolonged use of linezolid, a new antibiotic against drug-resistant Gram-positive pathogens, might cause painful neuropathy. This finding raises the possibility that small-diameter sensory nerves in the skin, which are responsible for transmitting nociceptive information, might be affected. We report a 53-year-old female who developed pure small-fibre painful neuropathy (visual analogue scale, VAS =82 on 0-100 scale) with marked skin denervation in the leg (epidermal nerve density, END =2.32 fibres/mm, norm <5.88 fibres/mm) and significant elevation of the warm threshold in the foot (40.0°C, norm <39.4°C) after the use of linezolid for 6 months. Eight months after the discontinuation of linezolid, the skin became fully reinnervated (END =9.04 fibres/mm), with disappearance of neuropathic pain (VAS =0) and normalisation of the warm threshold (36.3°C). Nerve conduction studies for large-diameter motor and sensory nerves were normal. This report documents a pure small-fibre sensory neuropathy after prolonged use of linezolid, and the relationship between skin innervation and corresponding neuropathic pain.

DOI: 10.1136/bcr.08.2008.0702

Cite this paper

@article{Chao2008PainfulNW, title={Painful neuropathy with skin denervation after prolonged use of linezolid.}, author={Chi-chao Chao and Hsin-Yun Sun and Y. Chang and Sung-Tsang Hsieh}, journal={BMJ case reports}, year={2008}, volume={2009} }